Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 37, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2018, 7:24 PM CDT for 7 counties in South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 7:24 PM CDT (00:24 UTC)
- Expired
- Jun 1, 2018, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
325
WUUS53 KFSD 020024
SVRFSD
SDC003-023-035-043-067-073-111-020100-
/O.NEW.KFSD.SV.W.0037.180602T0024Z-180602T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
724 PM CDT FRI JUN 1 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
Sanborn County in east central South Dakota...
Aurora County in south central South Dakota...
Northeastern Charles Mix County in south central South Dakota...
Jerauld County in central South Dakota...
Douglas County in south central South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
* Until 800 PM CDT.
* At 722 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Storla to 7 miles northeast of Lake
Andes, moving northeast at 35 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated. These storms have had a history of
producing tree and crop damage near Gregory and Academy.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Armour and Storla around 735 PM CDT.
Delmont around 745 PM CDT.
Woonsocket around 750 PM CDT.
Letcher around 755 PM CDT.
Parkston, Dimock and Forestburg around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9797 4329 9796 4313 9861 4383 9868
4389 9881 4393 9881 4394 9893 4420 9893
TIME...MOT...LOC 0022Z 245DEG 32KT 4389 9853 4325 9848
HAIL...0.75IN
WIND...70MPH
$$
Kalin1 follow-up statement
838
WWUS53 KFSD 020042
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
742 PM CDT FRI JUN 1 2018
SDC003-023-035-043-067-073-111-020100-
/O.CON.KFSD.SV.W.0037.000000T0000Z-180602T0100Z/
Davison SD-Sanborn SD-Aurora SD-Charles Mix SD-Jerauld SD-Douglas SD-
Hutchinson SD-
742 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR DAVISON...SANBORN...AURORA...NORTHEASTERN CHARLES MIX...
JERAULD...DOUGLAS AND NORTHWESTERN HUTCHINSON COUNTIES...
At 741 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Storla to Armour, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Lane and Storla around 745 PM CDT.
Delmont around 750 PM CDT.
Woonsocket around 755 PM CDT.
Forestburg around 800 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4420 9797 4329 9796 4313 9861 4383 9868
4389 9881 4393 9881 4394 9893 4420 9893
TIME...MOT...LOC 0041Z 237DEG 34KT 4396 9839 4332 9834
HAIL...0.88IN
WIND...60MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:13 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 1, 6:13 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 613 PM CDT Fri Jun 1 2018 .SHORT TERM...(This evening through Saturday) Issued at 306 PM CDT Fri Jun 1 2018 Focus through tonight will be on severe weather threat in advance of strong upper wave and associated cool front pushing through the region. As of 19Z, seeing narrow band of cumulus developing in central South Dakota, in area of enhanced low level moisture convergence ahead of dry line. Still a weak capping inversion in this area as of 19Z, but this expected to erode over the next couple of hours, allowing storms to develop rather quickly between 20Z-22Z west of our forecast area. Discrete cells are expected initially, but CAMs have been fairly consistent in storms quickly evolving into a line which approaches western Gregory County 22Z- 23Z. Latest data continues to suggest that strongest storms will shift southeast toward eastern Nebraska throughout the evening, following eastern edge of greatest instability axis. Steep mid- level lapse rates and modest deep layer shear will support an isolated large hail threat in far southwest corner of our CWA in south central SD, but dry air beneath ~750mb and DCAPE values in excess of 1000J/kg suggest that damaging winds will be the greater threat. Northern edge of MCS could slide through the Missouri River Valley this evening, while strong-severe storms driven by the mid-upper level wave slide primarily across North Dakota/far northern South Dakota. Barring complete moisture cut-off by the southern MCS, we should see a line of showers/storms track east across the forecast area this evening/overnight, so will carry band of high pops across the area tonight. These storms will be encountering decreasing instability as they move east of the James River Valley through the later evening/overnight, so while an isolated strong to severe storm cannot be completely ruled out, the threat is expected to decrease significantly from the potential seen in south central South Dakota early in the evening. Scattered showers/storms may linger east of I-29 early Saturday morning, but overall system seems to be exiting slightly faster than previous forecast, so much of the day should be dry, but breezy in the post-frontal northwest flow. Will be a cooler day with highs only in the 70s, and could see a few sprinkles/isolated showers rotate into southwest Minnesota late in the afternoon in cyclonic flow around the back side of the departing trough. But confidence not high enough to include this mention in the forecast right now. .LONG TERM...(Saturday night through Friday) Issued at 306 PM CDT Fri Jun 1 2018 Modest upper ridge begins to build into the region through the latter half of the weekend and into early next week. Wave kicking out of the central Rockies into the central Plains late Sunday into Monday will prevent heat from building back into our region too quickly, so should be able to enjoy a couple of days with relatively low humidity levels and seasonable temperatures. Continued southerly flow will bring some heat back for midweek, with the pattern becoming a little more unsettled for the latter half of the week as weak waves traverse around the upper ridge. Timing and track of the waves varies greatly among the models, so will continue to carry sporadic low pops Wednesday-Friday for now. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 607 PM CDT Fri Jun 1 2018 Main concern tonight is showers and TSRA moving eastward across the area. This activity could very well impact all three TAF sites including KHON, KFSD and KSUX. The two sites where convective erratic winds are most possible is at KHON and KSUX. Tried to time the strongest chances for TSRA into two hour blocks this evening and overnight. In the strongest cells, short term IFR conditions are possible but did not include that scenario in the TAF sites for now as those types of conditions may not last long. Will amend as needed. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...MJ
Hazardous weather outlook, Jun 1, 3:51 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 351 AM CDT Fri Jun 1 2018 SDZ050-052-057-058-063-064-068-020900- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-Bon Homme- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop in central South Dakota late this afternoon, mainly west of the Missouri River. These storms will work into areas west of the James River during the evening with severe weather becoming very possible. The main threats will be hail to the size of golf balls and wind gusts as high as 80 mph. An isolated tornado will also be possible. Most of the activity will shift east of central South Dakota around midnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely this evening. IAZ001-012-020-021-031-032-MNZ071-097-098-NEZ013-014-SDZ038>040- 053>056-059>062-065>067-069>071-020900- Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Lincoln MN-Pipestone- Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake- Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Yankton-Clay SD-Union- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will become likely after about 10 pm tonight with severe weather possible. The main threat will be wind gusts as high as 70 mph and hail to the size of half dollars. A few stronger storms could linger through about 4 am. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible tonight. IAZ002-003-013-014-022-MNZ072-080-081-089-090-020900- Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lyon MN-Murray- Cottonwood-Nobles-Jackson- 351 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms will become likely late tonight. While there is a small chance for a few severe storms the better chances will be across eastern South Dakota and Nebraska. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 1, 6:28 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NW GREGORY 43.24N 99.43W
06/01/2018 GREGORY SD TRAINED SPOTTER
MATURE TREES DOWNED.
&&Local storm report, Jun 1, 7:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 12 WNW PLATTE 43.47N 99.05W
06/01/2018 CHARLES MIX SD PUBLIC
EST. 70-80 MPH WINDS. BRANCHES DOWN. GRAIN
TRAILERS TIPPED OVER. PENNY SIZED HAIL.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 45 min |
| Jun 1, 8:00 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Gregory, Hutchinson | 45 min |
| Jun 1, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.